Hail, St. Joseph
- When
- June 1, 2:56 PM EST to 2:57 PM EST
- Where
- St. Joseph County, Sturgis
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.800, -85.420
Thunderstorms initiated along both a lake breeze as well as earlier outflow boundaries from nearby storms. Storms rapidly became severe produce hail as they moved into northern Indiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Thunderstorms initiated along both a lake breeze as well as earlier outflow boundaries from nearby storms. Storms rapidly became severe produce hail as they moved into northern Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 1, 1:59 PM EST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 259 PM EDT Sat Jun 1 2019 .SYNOPSIS... Issued at 259 PM EDT Sat Jun 1 2019 Showers and storms are possible through the late evening. Some of these storms may be severe with hail and damaging winds. Cool and dry conditions are expected Sunday through Tuesday but additional rain is expected thereafter. && .SHORT TERM...(This Evening through Tonight) Issued at 259 PM EDT Sat Jun 1 2019 Continue to focus primarily on severe chances this afternoon and into the late evening. Our CWA continues to destabilize this afternoon with surface temps around 80F and relatively cold temps aloft. Surface dewpoints continue to run a few degrees lower than guidance but excellent low/midlevel lapse rates still yielding around 2K J/kg 0-1km MLCAPE per SPC/RAP mesoanalysis. Still waiting on a trigger though with general AVA/subsidence/capping over IN. Elevated WAA supporting convection across Michigan but this forcing remains just north of our CWA. Guidance suggests enough heating late this afternoon to erode lingering cap (particularly NE) and old outflow/differential heating boundaries/lake breeze could generate a few isolated storms during the afternoon/early evening as suggested by the RAP. If this occurs...there will be a marginal severe risk for wind and hail due to instability but storms will remain "pulsey" given complete lack of deep layer shear over our area this afternoon and little/no forcing for organization. Much better forcing (and shear) arrives later this evening with approach of fairly vigorous shortwave currently entering northern IL. Associated cold front won't cross our area until 01-05Z tonight. Two areas for concern with this later activity. One...potential for a few isolated storms to develop ahead of the main front. Similar to this afternoon...this would tap into better diurnal instability but lack better forcing/shear. Two...with primary shortwave/cold front. Diurnal timing is not favorable but healthy midlevel CVA and lapse rates aloft could maintain stronger updrafts into the late evening. Hail and damaging winds would be the primary concern. Very wet antecedent conditions always lead to some flooding concern with thunderstorms but expect storms will move fairly quickly and remain more on the scattered side. Bottomline...several lower-end chances for severe storms through the late evening across much of the CWA. The risk is certainly there but delineating any particular location and exact timing is difficult in this scenario. && .LONG TERM...(Sunday through Saturday) Issued at 259 PM EDT Sat Jun 1 2019 Sun/Mon/Tue still looking dry and pleasant with brief period of highly amplified flow leaving our region in cool/dry NNW flow. Incoming airmass is relatively chilly with 850mb temps around 0C across MI and only mid-single digits over Indiana. This yields highs in the mid/upper 60s and lows Mon morning near 40F. Will still likely be a fair amount of cu on Sunday and even an outside chance for a shower in our far east with trough axis swinging through the eastern Lakes but will hold with silent 10 PoP. Our reprieve will be short-lived though. Westerly flow returns high theta-e plume to the area Tuesday night with an upper low meandering into the region by the weekend. This leads to several periods of rain and cloudy skies. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 126 PM EDT Sat Jun 1 2019 Atmosphere becoming very unstable but still capped. Area of storms have moved by to our north where less capping and better forcing exists. Cannot rule out an isolated tsra through the afternoon near terminals but chances too low for inclusion. Better chances arrive this evening ahead of cold front and stronger forcing aloft. Expect better coverage with scattered tsra at that time and made only minor adjustments to timing, mainly pushing start time back a bit. Front passes bringing end to pcpn and northwest winds for Sunday. Models bringing MVFR cigs into KFWA so added a group for this overnight. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...AGD SHORT TERM...AGD LONG TERM...AGD AVIATION...Lashley Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 309 PM EDT Sat Jun 1 2019 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-021915- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 309 PM EDT Sat Jun 1 2019 /209 PM CDT Sat Jun 1 2019/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. There is a chance of thunderstorms through late evening. Some of these storms may be severe with hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Dangerous swimming conditions are possible Sunday along the southeast shore of Lake Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. LMZ043-046-021915- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 309 PM EDT Sat Jun 1 2019 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected late this afternoon into early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time.
Special Weather Statement National Weather Service Northern Indiana 329 PM EDT Sat Jun 1 2019 MIZ079-012015- St. Joseph- 329 PM EDT Sat Jun 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. JOSEPH COUNTY... At 328 PM EDT, a strong thunderstorm was located over White Pigeon, or 9 miles west of Sturgis, moving east at 25 mph. Wind gusts to 40 mph and half inch hail are possible with this storm. Locations impacted include... Sturgis, White Pigeon, Fawn River and Klinger Lake. Seek shelter until this storm passes. && LAT...LON 4176 8565 4182 8565 4186 8535 4176 8534 TIME...MOT...LOC 1928Z 269DEG 16KT 4179 8561 HAIL...0.50IN WIND...40MPH MARSILI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
332 PM EDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL 4 WSW EDWARDSBURG 41.78N 86.15W
06/01/2019 M0.70 INCH CASS MI PUBLIC
&&
CRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
339 PM EDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL MALINTA 41.32N 84.04W
06/01/2019 M0.25 INCH HENRY OH BROADCAST MEDIA
&&
CRSpecial Weather Statement National Weather Service Northern Indiana 239 PM CDT Sat Jun 1 2019 INZ003-012030- La Porte- 239 PM CDT Sat Jun 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LA PORTE COUNTY... At 238 PM CDT, a strong thunderstorm was located near La Porte, moving east at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... La Porte, Byron, Pinola, Fish Lake, Rolling Prarie and Stillwell. This includes Interstate 80 in Indiana between mile markers 42 and 46. Seek shelter until these storms pass. && LAT...LON 4155 8684 4163 8685 4169 8658 4154 8653 TIME...MOT...LOC 1938Z 269DEG 16KT 4158 8679 HAIL...0.50IN WIND...40MPH MARSILI
Special Weather Statement National Weather Service Northern Indiana 345 PM EDT Sat Jun 1 2019 OHZ005-012030- Henry- 345 PM EDT Sat Jun 1 2019 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HENRY COUNTY... At 345 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Weston to near Holgate. Movement was east at 25 mph. Winds in excess of 40 mph and half inch hail are possible with these storms. Locations impacted include... Deshler, Mcclure, Hamler and Gallup. Seek shelter until these storms pass. && LAT...LON 4117 8398 4118 8417 4144 8388 4117 8388 TIME...MOT...LOC 1945Z 281DEG 22KT 4140 8380 4119 8407 HAIL...0.50IN WIND...40MPH MARSILI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
356 PM EDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 2 W LA PORTE 41.61N 86.75W
06/01/2019 E0.70 INCH LA PORTE IN PUBLIC
HAIL SIZE 0.5 INCH TO 0.7 INCH.
&&
CRThe Northern Indiana radar (KIWX), 54 km away, was scanning. The volume nearest the first event began at 19:56 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838586, 838587, 838588, 838589, 838590.